Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 75, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Dec 8, 2022, 3:22 PM MST for Huerfano County, Las Animas County, Colorado. It took effect at Dec 9, 2022, 12:00 PM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2022, 3:22 PM MST (22:22 UTC)
- In effect from
- Dec 9, 2022, 12:00 PM MST
- Expired
- Dec 9, 2022, 6:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Pueblo, CO
Counties Huerfano County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.4 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2078 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
623 WWUS85 KPUB 082222 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 322 PM MST Thu Dec 8 2022 COZ229-230-233-091430- /O.UPG.KPUB.FW.A.0058.221209T1900Z-221210T0100Z/ /O.NEW.KPUB.FW.W.0075.221209T1900Z-221210T0100Z/ /O.CON.KPUB.FW.W.0074.000000T0000Z-221209T0000Z/ Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Eastern Las Animas County Including Pinon Canyon- 322 PM MST Thu Dec 8 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 229, 230, AND 233... ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MST FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 229, 230, AND 233... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 6 PM MST Friday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 229, 230 and 233. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Temperatures...In the upper 30s. * Impacts...Any fires that start may spread rapidly with gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ226>228-231-232-234>237-090000- /O.CON.KPUB.FW.W.0074.000000T0000Z-221209T0000Z/ Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 322 PM MST Thu Dec 8 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 226, 227, 228, 231, 232, 234, 235, 236, AND 237... * Affected Area...Fire Weather Zones 226, 227, 228, 231, 232, 234, 235, 236 and 237. * Winds...Northwest 10 to 20 mph with gusts up to 40 mph. * Relative Humidity...As low as 11 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
243 WWUS85 KPUB 082350 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 450 PM MST Thu Dec 8 2022 COZ229-230-233-091600- /O.EXP.KPUB.FW.W.0074.000000T0000Z-221209T0000Z/ /O.CON.KPUB.FW.W.0075.221209T1900Z-221210T0100Z/ Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Eastern Las Animas County Including Pinon Canyon- 450 PM MST Thu Dec 8 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 6 PM MST FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 229, 230, AND 233... ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 229, 230, AND 233... * Affected Area...Fire Weather Zones 229, 230 and 233. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 10 percent. * Impacts...Any fires that start may spread rapidly with gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ226>228-231-232-234>237-090100- /O.EXP.KPUB.FW.W.0074.000000T0000Z-221209T0000Z/ Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Pueblo County Including Pueblo- Crowley County Including Ordway- Otero County Including La Junta and Western Comanche Grasslands- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 450 PM MST Thu Dec 8 2022 ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 226, 227, 228, 231, 232, 234, 235, 236, AND 237... Winds are beginning to lighten somewhat across the area, and as temperatures gradually cool the relative humidity levels have risen. Therefore, the warning will be allowed to expire. $$ MOORE
921 WWUS85 KPUB 091035 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 335 AM MST Fri Dec 9 2022 COZ229-230-233-100100- /O.CON.KPUB.FW.W.0075.221209T1900Z-221210T0100Z/ Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Eastern Las Animas County Including Pinon Canyon- 335 AM MST Fri Dec 9 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 229, 230, AND 233... * Affected Area...Fire Weather Zones 229, 230 and 233. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 13 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
554 WWUS85 KPUB 092152 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 252 PM MST Fri Dec 9 2022 COZ229-230-233-100100- /O.CON.KPUB.FW.W.0075.000000T0000Z-221210T0100Z/ Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Eastern Las Animas County Including Pinon Canyon- 252 PM MST Fri Dec 9 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 229, 230, AND 233... * Affected Area...Fire Weather Zones 229, 230 and 233. * Winds...Southwest 10 to 15 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
519 WWUS85 KPUB 100050 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 550 PM MST Fri Dec 9 2022 COZ229-230-233-100200- /O.EXP.KPUB.FW.W.0075.000000T0000Z-221210T0100Z/ Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- Eastern Las Animas County Including Pinon Canyon- 550 PM MST Fri Dec 9 2022 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 229, 230, AND 233... Winds will continue to decrease and humidity values will continue to increase this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Dec 8, 3:22 PM MST, 0 minutes earlier.
Area forecast discussion, Dec 8, 3:22 PM MST, 0 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 322 PM MST Thu Dec 8 2022 .SHORT TERM...(This evening through Friday) Issued at 322 PM MST Thu Dec 8 2022 Key Messages: 1. Critical Fire Weather conditions possible in portions of the southern I-25 Corridor. Red Flag Warning being issued for Las Animas and Huerfano counties. 2. Seasonally mild daytime high temperatures across southern and southeastern Colorado. Tonight... The trough that has been influencing our weather the past couple of days has moved on to the northeast, bringing dry and gusty winds out of the west to southwest. As the low pressure system moves further away, the pressure gradients will loosen up and winds lighten up as the evening progresses. With the drier air comes mostly clear skies, and with the clear skies comes radiational cooling, leaving overnight temperatures on the cold side. overnight lows will be in the teens in the plains and in the single digits in the mountains and mountain passes, with Alamosa going as low as minus 1 degree. Friday... Surface high pressure system will develop to our northeast, which will bring some cooler and more moist air to the eastern plains. However, in Huerfano and Las Animas counties, dry westerly winds aloft will mix down over Raton Pass, causing downsloping, bringing warmer and drier gusty winds to those counties. Because of this, a Red Flag Warning has been issued effective from 12 noon to 6 PM Friday afternoon. The rest of the area will have some lowered humidities mostly along the I-25 Corridor, but the wind gusts will not be enough to justify any Critical Fire Weather watches or warnings. No precipitation is expected throughout the area except for possible light snow over a very small potion of the eastern San Juan Mountains and the extreme northern part of Lake County. Daytime high temperatures will be in the 50s in the plains, and mostly 30s and 40s in the Mountains and the Mountain valleys. -Riser .LONG TERM...(Friday night through Thursday) Issued at 322 PM MST Thu Dec 8 2022 Key Messages: 1) Near critical fire weather conditions are possible Sunday and more widespread critical fire weather conditions are expected on Monday. 2) Heavy snow over the mountains is expected to start on Monday and last through Wednesday. 3) The potential for a high impact winter storm across the region is possible on Tuesday through Wednesday morning. Meteorological Discussion: Friday Night into Saturday: A weak upper level wave continues to pass overhead at the beginning of the long term forecast period (5PM Friday). The associated jet streak aloft will begin to makes its way out of the state during the overnight, but some lingering gusty winds are expected to continue over the southern I-25 corridor through around 8PM or so. A weak cold front is expected to pass overhead early Saturday morning, but the main impacts are expected to be just a light wind shift to the north. The very weak post frontal flow is expected on Saturday with light winds from south-southeast, which will lower temperatures by a small amount. Expect high temperatures in the low to mid 50s over the plains and the 30s to 40s over the mountain valleys. Otherwise, dry conditions are expected. Sunday: Spotty near critical fire weather conditions are possible over the I- 25 corridor and the southeastern plains in response to an incoming low pressure from the west and a lee cyclone forming over the plains. Critical fire weather conditions are expected to be marginal, at best, but we'll have to monitor trends just in case the winds increase which would likely decrease RH values as well. Monday through Wednesday: A potentially higher impact weather scenario is possible on Monday and Tuesday, but will be dependent on the track of the encroaching low pressure system. Strong winds in response to a lee cyclone forming are expected over the plains on Monday, which brings up critical fire weather concerns. Early long term models are keeping RH values right around 15%, but I can imagine those values dropping as higher resolution data starts coming in, unless a moisture boundary from the upcoming low pressure system's air mass pushes in too quickly. The SPC fire desk has us outlined for a 40% outlook for our plains. Heavy snow is expected over the mountains beginning Monday and lasting through Wednesday, with the heaviest snow falling early Monday afternoon through Tuesday morning. The closed low will advect moist air towards the mountains with EPS sigma values of PWAT of around 2. Snowfall amounts over the mountains during that period will range up to around 1 foot with locally higher amounts. The heaviest snow will likely remain over the mountains, with the possibility of snow bands forming over the mountain valleys. The low will propagate to the northeast over Colorado, and by Tuesday morning a strong surface low will form over our eastern plains and quickly propagate to the northeast into Kansas. The low is expected to intensify rapidly, which will bring in the conversation of wind driven snow across portions of our plains due to a TROWAL developing. The wrap-around portion of the TROWAL will begin to impact the northern portion of our region by Tuesday morning with strong northerly winds expected on the backside of the low and light to moderate snowfall over the northern I-25 corridor. This presents the opportunity for a very impactful weather scenario where blowing snow, drifting snow, and low visibility may result in very dangerous travel conditions. Now as for forecast variability... There isn't a bunch, which gives this forecast a little bit more certainty. Looking at the cluster mean page by WPC... the bins created by the cluster analysis are all very similar. There is a signal for a slightly more southerly passage, which would result in more impacts for southern Colorado. All of this is fairly preliminary, but the consistency amongst ensembles is favorable for the aforementioned outcome. Thursday will have continuous northerly flow reinforcing cold air over the region. Snow will likely continue, but primarily over the northern Sawatch Mountains, due to the NW flow aloft. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 322 PM MST Thu Dec 8 2022 VFR visibility and ceilings at all 3 TAF stations, KALS, KCOS and KPUB throughout the forecast period. Winds will be light throughout the forecast period at KCOS and KPUB. KALS will be gusty out of the southwest from around 18Z through the end of the forecast period. -Riser && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 5 PM MST this afternoon for COZ226>237. Red Flag Warning from noon to 6 PM MST Friday for COZ229-230-233. && SHORT TERM...RISER/PGW LONG TERM...SKELLY AVIATION...RISER/PGW
Hazardous weather outlook, Dec 8, 5:01 AM MST, 10 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 501 AM MST Thu Dec 8 2022 COZ058>089-093>099-091215- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 501 AM MST Thu Dec 8 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Dense fog is expected through mid morning across the eastern plains, mainly along and to the north of Highway 50. Visibility one quarter mile or less and light icing with slick conditions can be expected. Strong westerly winds, gusting to 45 to 55 mph, and low relative humidity values will support critical fire weather conditions across all of the southeast plains late this morning through the afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Moderate west to southwest flow aloft will help to develop near critical to critical fire weather conditions across portions of the southeast Plains on Friday and again Sunday. Another round of moderate to locally heavy snowfall will be possible across the higher terrain along the Continental Divide later Sunday and Monday. Snow chances spread east across the high mountain valleys through the eastern mountains through the day Monday. Breezy and warm conditions will again bring the potential for critical fire weather conditions to the southeast Plains on Monday, before a strong cold front brings windy and much colder weather to eastern Colorado later Monday and Tuesday. There will also be the potential for wind driven snowfall across mainly northern portions of the southeast Plains Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. RODRIGUEZ/23
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 3:16 AM MST | Dense Fog Advisory | PUB | Bent, Crowley, Kiowa, Otero, Prowers | 6 hr |
| Dec 8, 3:25 AM MST | Fire Weather Watch | PUB | Huerfano, Las Animas | 12 hr |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.